"An antibiotic has destroyed my life" – Vienna

Due to an inflammation of the prostate, Alfons T. (27) was seen prescribing a fluoroquinolone-based drug. Since then, the Viennese sportsman, who suffers from serious side effects, has now lost his job.

Twenty – five days ago, the world of Alfons T. (27 years old) was still in order: "I went to the fitness center five times a week and I enjoyed to practice my powerlifting hobby, "says the Viennese. But an antibiotic with fluoroquinolones (often identified by the name "floxacin"), for which the 27-year-old had been prescribed because of prostatitis, changed everything.

Serious and irreversible side effects

"On the third day, I suddenly had panic attacks, coordination problems, breathing problems and pain while walking in. I just saw it blurry and my head was fogged up in a way or another, "recalls Alfons T.

He began research and discovered that fluoroquinolones can cause serious and irreversible side effects: "I immediately stopped the antibiotic." Since then, his condition is improving slowly: "I hope to be in top form again," said the athlete.

Doctors do not notice any warning

The fact that drugs containing fluoroquinolones – they are often prescribed for urinary tract infections, inflammation of the middle ear and pelvic lesions – damage the tendons has been known for some time. Whether the side effects occur only after a while or are even permanent, however, is relatively new.

The European Medicines Agency has therefore severely restricted the 2018 application, informed doctors by letter: "Although the number of prescriptions has dropped by nearly 50%, many doctors have not been able to use drugs. have not followed this warning, "said Christoph Baumgärtel of the Federal Office of Safety in Health Care. Patients may report side effects at basg.gv.at

Nav accountCreated with Sketch. heute.at timeCreated with Sketch.| act: